MAUDE Adverse Event Report: ETHICON INC. VICRYL SUTURE 27"(70CM) 2-0 UND; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VICRYL SUTURE 27"(70CM) 2-0 UND; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number J259H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device mp2304, and no nonconformance's were identified.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent wound closure on an unknown date and suture was used.During the procedure, the needle tip broke off in the needle holder.The needle tip and needle were located.The procedure was completed with a like device.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4).Additional information: concomitant medical products, device evaluated by mfr.Device evaluation summary: the actual device was received for evaluation.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.The fracture surfaces were microscopically examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.Representative samples were received for analysis an empty box and eighteen unopened samples of product code j259, lot mp2304.During the visual inspection of thirteen unopened samples, no defects were found on the packages.The samples were opened, and the swage and attachment area were as expected; also, the tip and body of the needles were examined no defects or needle breakage were observed.The sutures were dispensed without problems and examined along of the strand and no defect were observed.Also, the samples were tested by resistance test to needle and the needles met the requirements.Per the condition of the representative samples, no performance breakage needle were found on the sample.

Brand Name
VICRYL SUTURE 27"(70CM) 2-0 UND
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8579224
Report Number2210968-2019-81027
Device Sequence Number2191610
Product Code GAM
UDI-Device Identifier10705031038318
UDI-Public10705031038318
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Catalogue NumberJ259H
Device Lot NumberMP2304
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2019
Initial Date Received by Manufacturer 04/08/2019
Supplement Date Received by Manufacturer05/27/2019
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date06/10/2019
Patient Sequence Number1